Hi, Welcome!

The community is a safe space for people living with and connected to arthritis to ask questions and share experiences. Get started by registering here and posting your first comment or question!

Sign In with a Versus Arthritis account

However your life is impacted by arthritis we want to understand more about you so that we can make sure we continue to develop our information, support and services such as the online community.


If you've not already, please take 5 -10 minutes to fill in our survey. All information you provide will remain anonymous and be treated in the strictest confidence. TAKE OUR SURVEY

experiences with steroids and methotrexate.

SarahktSarahkt Posts: 2
edited 2. Jun 2019, 09:38 in Young people's community
Hi Everyone,

I got diagnosed a few months ago with RA after 2 years of slowly spreading pain. its progressed pretty quickly in the past month to the point of struggling to walk anywhere, which is tough as Im a musician and have a work trip planned in two weeks to America.

Ive started methotrexate and am on my fourth week. i'm also taking oral steroids. None of which seem to be helping at all. i'm actually getting worse and thinking about cancelling my trip. Does anyone have experience with methotrexate and how long it takes to work? My pain seems to flare up a lot the day after I take methotrexate as well.

I'm only on 7.5mg at the moment but its SUCH a long journey especially when you cant work or move and the days drag on. very disheartening especially when your family/friends cant understand how incapacitating it can be.

would be great to know that other people understand and are in the same boat. all the best to everyone struggling!

Sarah

Comments

  • moderatormoderator Posts: 4,093 mod
    edited 30. Nov -1, 00:00
    Hi Sarah,

    Lovely to meet you, it is very difficult to adjust to any autoimmune arthritis. I found like you that my joints suddenly seemed so much worse after being diagnosed- I wonder if I sort of gave myself permission to be in pain once someone else agreed it was there.

    Regardless you are here at the beginning of your journey with arthritis. It is tricky to sort out the medication to give you the best effect on the lowest dose, and with methotrexate it can take up to 12 weeks before enough has built up in your system. The steroids are there to give you relief in the interim, not good to take them for long periods. Do you have a rheumatology nurse you could ring for advice?

    I’m thinking you will be having blood tests regularly to keep an eye on you - will your trip abroad interfere with those? Again chat to the nurse for clarification and advice.

    Here is information from the versus arthritis website regarding RA, it’s quite comprehensive

    https://www.versusarthritis.org/about-arthritis/conditions/rheumatoid-arthritis/

    Do post about any queries/concerns you have, and let us know how you get on

    Take care
    Yvonne x
  • stickywicketstickywicket Posts: 25,864
    edited 30. Nov -1, 00:00
    Hi Sarah and welcome from me too.

    What a tough situation! A dear young friend is an international musician and I know what a demanding lifestyle it is even without arthritis.

    I can't advise you on whether or not to go to the States. I have RA and OA and have a son in California and the journey there does wipe me out but maybe you'll be heading more for the east coast which is only half as far.

    The trouble with DMARDS (I take methotrexate and hydroxychloroquine) is that there's no predicting how long they'll take to work, or even if they'll work. We're all different and have to find the med that's right for us. You're currently on a low dose. (I think the 22.5mgs per week that I used to take is the highest) and, four weeks in is not very much. Steroids usually take up the slack but I guess it depends on what one expects of them. Most of us accept some level of pain. I'm wondering where your pain is and which bits you need to use as a musician. I guess different bits would be useful.

    No, people don't understand, especially when you're young. I think we have to learn to live with everyone thinking it's an old person's disease.

    Frankly, I'd be very surprised if the methotrexate actually makes it worse though I still find that, sometimes, the day after I take my meth, or the day after that, I can feel far more tired than usual.

    I wish I could give you some really good advice but, for most of us, it's just a matter of suck it and see with the meds. Hopefully, yours will kick in soon but possibly not. maybe you'll have to try others before you find the one that's right for you. i do hope that doesn't take long and doesn't interfere with your life as a musician.
    “There is always a well-known solution to every human problem - neat, plausible, and wrong.” H.L. Mencken
  • Cis7Cis7 Posts: 1
    edited 30. Nov -1, 00:00
    Hi everyone,
    Im 16 and was diagnosed with JIA last year and have been on methotrexate injections since last August. After my injection I am usually really sick and spend a day or two each week in bed with awful nausea. Just wondering if anyone experienced the same and if they know anything that might help eg. different medication or something that helps reduce nausea.

    Thank you

    Cxx
  • moderatormoderator Posts: 4,093 mod
    edited 30. Nov -1, 00:00
    Hi Cis7 and welcome to the Versus Arthritis forums.

    Sadly arthritis can strike at any age but I’m sorry o hear you have a confirmed diagnosis at age 15. Many of our members have lived with arthritis for a very long time and so are a good source of advice on living and coping with the disease.

    The website has a comprehensive section on JIA if you haven’t seen it: https://www.versusarthritis.org/about-arthritis/conditions/juvenile-idiopathic-arthritis/

    Methotrexate is a Disease-modifying anti-rheumatic drugs (DMARDs) and you should be having regular blood tests as a consequence.

    Side effects including nausea and vomiting are noted. Do tell your doctor or consultant about this - they need to know and may suggest alternatives to try.

    A full information leaflet can be found here: https://www.versusarthritis.org/about-arthritis/treatments/drugs/methotrexate/

    Do come back and keep us informed as to how you get on :)

    Best wishes
    Brynmor
  • stickywicketstickywicket Posts: 25,864
    edited 30. Nov -1, 00:00
    Hi Cis7. I was diagnosed at 15 but that was a long time ago. I take methotrexate orally. Usually people are given the injections when they experience nausea with oral meth. If you're still getting it with the injections I suggest you ring your rheumatology helpllne for advice. You might need to increase your folic acid but you need to ask about this not just do it. Please tell the helpline about needing to stay in bed. That's not a good option.
    “There is always a well-known solution to every human problem - neat, plausible, and wrong.” H.L. Mencken
Sign In or Register to comment.